Keeping Up with Medical Certification
The American Board of Internal Medicine (ABIM) requires that all internists or specialists who received their internal medicine certification during 1990 or later must complete the certification maintenance program every 10 years. The current fee to maintain your certification is $1135.
The 3 requirements for maintaining crtification are:
? Verification of current medical credentials.
? Self-evaluation using at-home components involving medical knowledge modules, medical knowledge learning sessions, and practice performance.
? A secure examination in your discipline.
Practice improvement module demonstrations are now available on the ABIM website www.abim.org/online/pim/demo.aspx.
1. A 54-year-old homeless man with a history of chronic alcoholism was admitted to the hospital after breaking his hip in a fall. The fracture repair and immediate postsurgery course were unremarkable. On day 4 of hospitalization he developed myalgia and weakness. Laboratory evaluation revealed elevated serum creatinine, and urinalysis showed a large amount of blood and no red blood cells. Which laboratory test will probably reveal the cause of his symptoms?
A. Serum haptoglobin
B. Serum lactate dehydrogenase
C. Serum phosphate
D. Serum sodium
2. A 65-year-old woman recently diagnosed with lymphoma is being treated with a chemotherapy regimen of cyclophosphamide (Cytoxan), doxorubicin (Adriamycin), vincristine sulfate (Vincasar), prednisone (eg, Deltasone, Orasone, Meticorten), and rituximab (Rituxan). She presents with a 2-week history of vague abdominal pain, fevers, and chills. She emigrated from Jamaica 20 years ago and has never returned. She reports no changes in bowel habits. Her temperature is 38.5?C. The only significant physical examination finding is diffuse abdominal tenderness, with no guarding or rebound. Bowel sounds are normal. Laboratory studies reveal a white blood cell count of 3.6 x 109/L. Results of an electrolyte panel and renal function testing are normal. Blood cultures are positive for Bacteroides species, Escherichia coli, and Klebsiella pneumoniae. Which test will confirm the diagnosis?
B. Stool examination for ova and parasites
C. Computed tomography (CT) of the abdomen, with and without contrast
D. Upright abdominal x-ray
E. Abdominal Doppler ultrasound
3. You are called to evaluate a nurse who had a needlestick injury while attempting to draw blood from a patient. The source patient is known to be infected with hepatitis B virus (HBV) but is hepatitis C- and HIV-negative. The nurse recalls having one 3-dose series of hepatitis B vaccinations before she started working at the clinic and remembers having a positive antibody response. What would you recommend?
A. Hepatitis B immune globulin (BayHep B, Nabi-HB)
B. Hepatitis B immune globulin and hepatitis B vaccine (Engerix-B, Recombivax HB) booster
C. Hepatitis B immune globulin and begin a new hepatitis B vaccine series
D. No treatment
4. A 90-year-old nursing home resident is hospitalized with a productive cough, shortness of breath, and fever and is diagnosed with healthcare?associated pneumonia. She is treated with cefepime HCl (Maxipime) and gatifloxacin (Tequin). Her condition improves, but on the fourth day of hospitalization she develops profuse, watery diarrhea; low-grade fever; and mild abdominal distension. A stool test for Clostridium difficile toxin is positive, and the patient is treated with a 10-day course of oral metronidazole (Flagyl). Her diarrhea and fever resolve, and she is discharged back to the nursing home. A week later she is brought to the emergency department because of diarrhea, fever, leukocytosis, and abdominal pain. Physical examination reveals: temperature, 38.3?C; heart rate, 80 beats/min; BP, 110/67 mm Hg. Her abdomen is diffusely tender, but there is no rebound or guarding. Bowel sounds are present. Stool examination is guaiac negative. A second toxin assay is again positive. Besides putting the patient in contact isolation, what would be the most appropriate management?
A. Await stool culture results for sensitivity testing
B. Start oral metronidazole
C. Start oral vancomycin (Vancocin)
D. Start IV vancomycin (Vancoled)
E. Colonoscopy and biopsy
5. A 46-year-old man with a history of end-stage renal disease secondary to glomerulonephritis who has been receiving hemodialysis for 5 years presents with bleeding around the site of his tunneled dialysis catheter that started after it was changed. Application of localized pressure to the site for 30 minutes did not stop the bleeding. Physical examination shows his heart rate is 110 beats/min and blood pressure (BP) is 93/57 mm Hg. The exit site of the tunneled catheter is oozing bright red blood, but no isolated lesion can be seen. The patient does not take any antiplatelet or anticoagulant medications. His prothrombin time (PT) and partial thromboplastin time (PTT) are normal. Hemoglobin concentration is 11 g/dL, and platelet count is 233 x 109/L. What is the next step in management?
A. Administer fresh frozen plasma
B. Administer vitamin K subcutaneously
C. Administer desmopressin acetate IV
D. Observation and pressure dressing
E. Platelet transfusion
6. A 50-year-old man complains of a "creepy-crawly" sensation in his legs, mostly at night when he is about to go to sleep. He says the sensation is temporarily relieved by moving his legs or getting up to walk. His symptoms have been worsening over the past few months, and he now has difficulty sleeping. He has never been told that he was a loud snorer nor does his wife report any periods of apnea when he is asleep. What is the next best step in management?
A. Refer for a sleep study
B. Electromyography with nerve conduction studies on his legs
C. Measure serum ferritin level and iron saturation
D. Measure thyroid-stimulating hormone level
7. A 92-year-old man with congestive heart failure (CHF) is brought to the emergency department by emergency medical services after a syncopal episode. He has had 2 days of nausea, vomiting, and abdominal pain without diarrhea. His medications include digoxin (Digitek, Lanoxin), insulin, and furosemide (Lasix). His blood glucose level in the field was 118 mg/dL. Vital signs include: BP, 112/56 mm Hg; pulse, 53 beats/min (irregular on monitor); respirations, 24 breaths/min; oxygen saturation, 92% on room air. Laboratory test results show: sodium, 135 mmol/L; potassium, 7.5 mmol/L; chloride, 109 mmol/L; bicarbonate, 25 mmol/L; blood urea nitrogen, 10 mg/dL; creatinine, 1.4 mg/dL. Electrocardiography demonstrates a narrow-complex tachycardia. What is the appropriate management?
A. Synchronized cardioversion
B. Calcium gluconate to treat his elevated potassium level
C. Digoxin immune fab (Digibind, DigiFab) for presumed digoxin toxicity
D. Magnesium sulfate for his supraventricular tachycardia
8. A 51-year-old black man presents with increasing abdominal girth and leg edema. His medical history is significant for extensive IV and subcutaneous drug abuse, resulting in multiple skin abscesses. Physical examination reveals ascites, 3+ pitting edema on both legs, and multiple needle track marks and smaller superficial scars caused by subcutaneous injection of drugs. There is no evidence of active skin infection. Serum creatinine is 2.1 mg/dL. Renal ultrasound reveals 14-cm kidneys bilaterally, with no hydronephrosis. Urine protein excretion is 9 g/24 h. Tests for HIV infection and hepatitis B and C virus infections are negative. Urine electrophoresis shows no evidence of a monoclonal protein. What is the most likely cause of his nephrotic syndrome?
A. HIV nephropathy
B. Diabetes mellitus
C. Minimal change disease
D. Focal segmental glomerulosclerosis
9. A 55-year-old man with Barrett's esophagus undergoes surveillance upper endoscopy. Multiple biopsies were taken, and pathologic examination revealed low-grade dysplasia. What would be appropriate management?
A. Repeat endoscopy in 1 year
B. Repeat endoscopy in 3 years
C. Repeat endoscopy in 5 years
D. Recommended esophagectomy